Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 265, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 28, 2012, 5:12 PM CDT for Wichita County, Wilbarger County, Texas; Tillman County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2012, 5:12 PM CDT (22:12 UTC)
- Expired
- May 28, 2012, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Tillman County, OK, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 21 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:25 PM CDT | HAIL 1.25 | Oklaunion, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
285
WUUS54 KOUN 282212
SVROUN
OKC141-TXC485-487-282315-
/O.NEW.KOUN.SV.W.0265.120528T2212Z-120528T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT MON MAY 28 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TILLMAN COUNTY IN SOUTHWEST OKLAHOMA...
NORTHWESTERN WICHITA COUNTY IN NORTHERN TEXAS...
WILBARGER COUNTY IN NORTHERN TEXAS...
* UNTIL 615 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 4 MILES SOUTH OF OKLAUNION...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELECTRA...GRANDFIELD...DAVIDSON...LOVELAND...HARROLD...
OKLAUNION AND HAYNESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3414 9929 3436 9901 3427 9861 3425 9861
3388 9904
TIME...MOT...LOC 2208Z 226DEG 21KT 3406 9920
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:33 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 28, 2:33 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT MON MAY 28 2012 .DISCUSSION... FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT. MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT... ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY. COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK. TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 90 68 88 / 30 40 50 40 HOBART OK 66 91 67 92 / 30 30 40 40 WICHITA FALLS TX 69 94 71 94 / 60 30 30 20 GAGE OK 58 89 61 83 / 10 30 40 40 PONCA CITY OK 63 87 63 84 / 20 30 30 40 DURANT OK 70 92 69 87 / 40 30 50 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/25
Hazardous weather outlook, May 28, 11:46 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT MON MAY 28 2012
OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO NORMAN...AND
WEST OF A NORMAN TO MADILL LINE. THIS INCLUDES ALL OF WESTERN NORTH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT CDT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THE EVENING HOURS.
IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 65 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.
DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN TWO MAIN AREAS...
ONE BEING SOMEWHERE BETWEEN LUBBOCK AND VERNON TEXAS...AND TWO BEING
ALONG A STATIONARY FRONT NEAR A HOLLIS TO KINGFISHER TO PONCA CITY LINE
BETWEEN 4 AND 7 PM CDT. STRONG AFTERNOON HEATING COMBINED WITH
CONVERGENCE ALONG THE FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP.
THESE STORMS WILL MOVE EAST OR SOUTHEAST DURING THE LATE AFTERNOON
AND EVENING HOURS.
SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY OVER WESTERN
NORTH TEXAS AND SOUTHWEST PARTS OF OKLAHOMA AS THE AIR WILL BE QUITE
UNSTABLE. AFTER 7 PM CDT...THUNDERSTORMS MAY CONGEAL INTO ONE OR MORE
STORM COMPLEXES AND MOVE INTO PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AS WELL AS WESTERN NORTH TEXAS. ALTHOUGH THE THREAT FOR SEVERE WEATHER
WILL DECREASE AFTER MIDNIGHT CDT...MARGINALLY SEVERE HAIL AND WIND
GUSTS WILL STILL BE A CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.
MBS/MAXWELLIn the hours before
Special weather statement, May 28, 4:26 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT MON MAY 28 2012
TXZ083>085-282200-
WILBARGER TX-HARDEMAN TX-FOARD TX-
426 PM CDT MON MAY 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER...HARDEMAN AND FOARD
COUNTIES UNTIL 500 PM CDT...
AT 425 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN
LOCKETT...THALIA AND PADUCAH. STORM INTENSITY IS INCREASING AND
WARNINGS MAY BE REQUIRED BY 5 PM.
LOCATIONS IMPACTED INCLUDE... VERNON...CROWELL...MEDICINE
MOUND...GRAYBACK...LOCKETT...OKLAUNION...
MARGARET...THALIA...COPPERS BREAK STATE PARK AND RAYLAND.
LAT...LON 3420 10005 3420 9911 3384 9900 3385 10002
3398 10005
TIME...MOT...LOC 2125Z 240DEG 49KT 3396 10001Special weather statement, May 28, 5:07 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 507 PM CDT MON MAY 28 2012 OKZ027-028-040-282245- GRADY OK-MCCLAIN OK-GARVIN OK- 507 PM CDT MON MAY 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY... SOUTHWESTERN MCCLAIN AND NORTHWESTERN GARVIN COUNTIES UNTIL 545 PM CDT... AT 504 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRADLEY... MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... LINDSAY...ALEX...BRADLEY...CRINER...ERIN SPRINGS AND PAYNE. MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3487 9790 3504 9759 3479 9745 3471 9781 TIME...MOT...LOC 2204Z 245DEG 16KT 3481 9779 30
Local storm report, May 28, 5:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 8 S VERNON 34.04N 99.28W
05/28/2012 E1.75 INCH WILBARGER TX PUBLIC
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:26 PM CDT | Special Weather Statement | OUN | Foard, Wilbarger | 34 min |
| May 28, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 62 min |
| May 28, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox, Wilbarger | 65 min |
| May 28, 5:43 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 62 min |
| May 28, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita | 66 min |
| May 28, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 61 min |
| May 28, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 62 min |
| May 28, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 41 min |
| May 27, 11:00 PM CDT | Special Weather Statement | OUN | Ellis | 30 min |
| May 27, 11:25 PM CDT | Special Weather Statement | OUN | Ellis | 20 min |
| May 27, 11:48 PM CDT | Special Weather Statement | OUN | Woodward | 27 min |
| May 28, 12:07 AM CDT | Special Weather Statement | OUN | Woodward | 23 min |
| May 28, 12:25 AM CDT | Special Weather Statement | OUN | Woodward | 35 min |
| May 28, 12:54 AM CDT | Special Weather Statement | OUN | Woods | 36 min |
| May 28, 5:07 PM CDT | Special Weather Statement | OUN | Grady | 38 min |
| May 28, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 31 min |
| May 28, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 44 min |
| May 28, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 61 min |
| May 28, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 44 min |
| May 28, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 14 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.